Ok yes, I know, I know - it's a dreadful pun but I simply couldn't resist it !
I have just, this minute, taken my first dose of Afinitor. And this morning I had my first infusion of Zometa - and my 3rd dose of radio therapy. Starting one new treatment can be a bit daunting but three at the same time is definitely the most 'challenging' thing Ive done so far!
I decided I would go to the hospital on my own - I had no idea how long I would be there, it could have been most of the day as far as I knew, and it didn't seem fair to ask Martin to take the whole day off work just to hang around in the waiting area. He has already spent what must be days there already, bless him.
At 9am sharp Dr. P called me into his room where he was ready with the head pharmacist - and my Afinitor. I know it sounds silly but I was actually really excited to see the two big boxes on his desk, two months supply, with my name on them. My blood results had come back and they were normal so there was no reason I shouldn't start taking it that evening. The sooner the better as far as I am concerned - lets just get on with it. We then spent some time discussing the dose and possible side effects, which arn't dissimilar to Sutent although Afinitor is generally better tolerated. Afinitor is taken continuously, you dont have a break or cycles. 10mg a day. Side effects can include fatigue (yes, know that one), lung problems such as shortness of breath, cough etc... It can also increase your blood/glucose levels and cholesterol so regular blood tests are needed. A sore mouth is pretty common, something I had when on Sutent during the early cycles. Afinitor makes you immunosupressed so more likely to pick up infections - and you cant have any live vaccines whilst taking it. I guess that means I wont be able to have the flu jab this year, Ill have to check with my GP and see what he says.
So - not too bad then ! (she says, hopefully) As with any new drug the side effects will differ from patient to patient so I will just have to see what happens when I take it. We then spent some time discussing how I was in general - particularly in regard to the horrid effect steroids were having on me. I'm still retaining water, my feet and hands are very swollen, and I have the typical 'moonface'. I can start to reduce them slowly later this week when the last bit of Sutent should be finally leaving my body and my joints start to recover.
Apart from the lump under my right boob, which has grown and is now the size and shape of a large avocado, all the others appear to be the same - but its been a few months since my last CT scan so Dr P has booked me for one - its a good idea to have one as I start Afinitor anyway. And that was that. Big smiles all round as I left and pottered round to the radio therapy department clutching my bag of Afinitor. I felt ridiculously positive - and more than a little lucky. I'm not sure lucky is the right word, but everything seems to have happened at exactly the right time for me and I thank God for it.
Radio therapy was a new experience for me - I knew nothing about it really, except it uses radiation to kill off cancer cells. I didn't know, for instance, that a 'mould' is made of your legs and bottom to make sure your bones are in the right position every time you have treatment. A 'mould' of my bottom for goodness sake !! And its bright red !! I also have dozens of tiny black tattoos on my legs and chest wall which are lined up with the machine, again to make sure I'm in exactly the right position. Getting me in precisely the right position on the table, and it has to be accurate to within a few millimetres, takes about 20 minutes - the treatments, 3 of them, only take about 5 minutes altogether. Its just like having an xray - it doesn't hurt and you don't feel anything apart from being uncomfortable lying on a hard table for a while. For me the main benefit will be pain control - but it can make things worse before they get better and indeed that seems to be the case. Depending on which part of the body being treated you can also have other side effects but the main one is extreme fatigue yet again. Which will be great as far as I'm concerned as I'm still not sleeping very well !
Two down, one to go. Zometa is given as an infusion in the chemotherapy department so it was another short toddle round there. Ive never been in this part of the cancer centre before so was surprised to see how big it is. There were at least 20 other patients sitting in big reclining chairs having their chemo. I must have had my 'rabbit caught in the headlights' look on again because the nurse looking after me made me a cup of coffee and sat and chatted to me for a while before trying to get a needle in my hand. It only took her three attempts, I was very impressed. And then a teeny bag of Zometa was dripping away - I felt a bit of a fraud looking round the room, all the other patients had big litre bags of chemo and there was I with this tiny little thing that only took 15 minutes to run through ! A quick flush and it was all over - apart from discussing yet MORE side effects. 'Flu' type symptoms for the first few days, fatigue (!), nausea and vomiting, bone pain - in fact the 'usual' suspects ! Its also advisable to take vitamin D and calcium supplements. I was given my next appointment for 6 weeks time and that was it - all finished. It was only 11.30am - everything done and dusted in two and a half hours and I could go home.
I felt ok-ish. A bit shaky from all the poking and prodding and my legs were aching badly, but generally alright. I spent the rest of the day trying to take it easy and watching and waiting for something to happen but it didn't. Apart from the pain in my legs which I was taking oramorph for every 4 hours everything was fine and I even managed a nap in the afternoon.
And I have just taken my first dose of Afinitor - I remember taking my first Sutent, sitting there and waiting for something to happen - not knowing if it was going to work or not.
I'm a bit apprehensive to say the least about the next few weeks - I know its going to be tough - I know its going to be hard work staying focused and positive. But Dr P obviously thinks I'm capable of coping with it. And I have all the support I could possibly need so I'm just going to grit my teeth and plough on through it....and concentrate on the benefits I should feel in a few weeks time.
Talking of support I want to thank everyone for their comments on this blog. You have no idea how much they mean to me. If I'm having a bad day reading them gives me just the boost I need to keep going, keep fighting. Knowing I have so many 'friends' out there, whether personally affected by KC or not, gives me such strength - and not just me either, Martin loves reading them too
I'm utterly convinced that soon, very soon, we will find the right path to deal with this horrible disease long term.